Ask a doctor

Should I Expect Purple Lip After Hyaluronidaze Injection?

I had Juvederm for the 20th time today. No problems in the past. But today the lower lip turned white, then dark with poor refill after blanching, so hyaluronidaze was administered. Color improved immediately, but then purple returned after 30 mins. I went to the ER, but they said it was just a bruise, and barely examined me. Still purple tonight and I'm scared of necrosis. Suggestions?

Doctor Answers (6)

Purple lip following Juvéderm and hyaluronidase injections

+1

It sounds like the Juvéderm got into your blood vessels.  This can lead to necrosis of the lip.  However, since you had hyaluronidase injected almost immediately after the filler, this should prevent necrosis from occurring.  The duration and extent will determine whether you will have blockage or not.  Other things that may help the situation include taking aspirin, using topical Nitropaste, which will increase the blood flow, massaging the affected area, placing warm compresses and a hyperbaric oxygen treatment.  Also, purple is a non-indication of necrosis, more likely that it’s just a bruise, but you should see your physician again as a follow up.


Palm Springs Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Should I Expect Purple Lip After Hyaluronidaze Injection?

+1

Use of warm NOT hot compresses, nitro paste, even leeches can help in your treatment. But this should be done by the injector. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Purple Lip After Hyalunonidase Injection

+1

It sounds as if your injector inadvertently injected Juvederm into a blood vessel and acted appropriately to remedy the situation.  I agree that it is now difficult to determine whether or not you have a bruise from all the trauma to your lip or whether you will have some necrosis.  Please return to your injector to be evaluated properly.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

You might also like...

Should I Expect Purple Lip After Hyaluronidaze Injection?

+1

I will re-post this response since this question seems to come up about using fillers in the body, of the lips and the Glabellar areas.  I know that there are MD's out there that do inject fillers into the Glabella and the body of the lips however, the facts are and have been established for at least 15 years that fillers placed in either, of these two areas, can and does cause collapse of the thin walled vein leading to loss of tissue and tissue death.  In the case, of the lips, the central portion of the lip(s) can turn dark purple, followed by black signaling the death of the tissue.  In the forehead, a quarter size area of skin will die and slough.

In each of these case, the result is deformity with skin loss and scar formation.  As such, I will not inject fillers into either of these areas and I don't believe that anyone should.  Fillers can be used around the vermillion border, of the lips only, as this is superficial and well away from the veins in question.  For more lip augmentation, the lip implants like Alloderm are superior in results and safety IMHO.

 

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Purple lip after hyaluronidase

+1

I would recommend you see the provider that injected your lips ASAP.  I would not expect an ER physician to know as much about filler complications as the person (hopefully a qualified physician) responsible for the injection. 

Michelle Spring, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 18 reviews

Fillers

+1

It sounds that you had an intraarterial injection of the filler.

The doctor who injected you should have initiated the immedite treatment, not go to the emergency room??????

See your Doctor or a board certified plastic surgeon (American Board of Plastic Surgery) they should be able to make a diagnosis and recommend a vasodialator, and hope for the best.

Samir Shureih, MD
Baltimore Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.